Article Type: Case Report
Recurrent ecchymoses associated with sertraline, fluoxetine and clomipramine in an adolescent boy
Asli Surer Adanir, Gulseren Taskiran, Funda Tayfun Kupesiz, Esin Ozatalay
Selective serotonin reuptake inhibitors (SSRIs) are used as a first-line treatment for anxiety disorders and depression in children and adolescents. Generally the somatic side effects of SSRIs are about gastrointestinal system, but they may rarely lead into bleeding complications, including vaginal bleeding, menorrhagia, and ecchymoses. A tricyclic, clomipramine is also associated with abnormal bleeding. Here, we report a case of a 13-year-old adolescent boy with seperation anxiety disorder, who manifested with diffuse ecchymoses with sertraline and fluoxetine use and showed resolution after the cessation of each drug, manifested ecchymoses again with clomipramine, and is still on clomipramine treatment, under pediatric hematology control, as the ecchymoses were small and sparse this time. His all laboratory tests were within the normal limits. His ecchymoses were attributed to medications, after excluding other etiologies. The suggested mechanism underlying these adverse effects is that SSRIs limit platelets blood serotonin uptake. Since serotonin cannot be synthesized by platelets, the serotonin concentration within the platelets decreases, leading to an increased risk of abnormal bleeding as one of the functions of serotonin within the platelets is to promote platelet aggregation. To our knowledge, there is not any reports in the literature of abnormal bleeding with 3 different drugs in children or adolescents before. In conclusion, hemorrhagic complications may occur with low doses of SSRIs and although tricyclic antidepressants are recommended in cases with bleeding complications of SSRIs, tricyclics may also cause bleeding. Physicians should be attentive to signs of such possible rare side effects of SSRIs.

Key words: adolescent, sertraline, fluoxetine, clomipramine, ecchymoses
Journal of Mood Disorders (JMOOD) 2017;7(3):179-80
Online ISSN: 2146 -2380
Print ISSN: 2146-1473
Creative Commons License This work is licensed under a Creative Commons Attribution 3.0 Unported License